North Dakota, 2010

Hail and Damaging Winds in North Dakota, August 9, 2010

August 9, 2010 · NWS BIS · 17 events in 7 counties and zones

Severe Thunderstorm Watch number 595 was issued for west and north central North Dakota for the late afternoon and evening hours of Monday, August 9th. This was in anticipation of strong to severe thunderstorms developing along a surface front lifting across the state, combined with increasing ascent with the approach of an upper level impulse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
$75,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 595 was issued for west and north central North Dakota for the late afternoon and evening hours of Monday, August 9th. This was in anticipation of strong to severe thunderstorms developing along a surface front lifting across the state, combined with increasing ascent with the approach of an upper level impulse.

Multiple severe thunderstorm warnings were issued. Numerous reports of large hail and several reports of severe thunderstorm wind gusts were received during this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 12:46 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 9, 12:46 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT MON AUG 9 2010

.SYNOPSIS...AN ACTIVE WEATHER PATTERN THROUGH THE WEEK AS BROAD
RIDGING OVER THE CENTRAL US IS PUSHED SOUTHWARD BY MULTIPLE
DISTURBANCES EJECTING OUT OF A TROUGH ALONG THE WEST COAST.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEK AS
THE TROUGH PUSHES EASTWARD SIGNALING A PATTERN SHIFT BY WEEKS END.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE PERIOD.
CHANCES OF THUNDERSTORMS REMAIN THE PRIMARY FORECAST CONCERN ALONG
WITH THE POTENTIAL FOR SEVERE WEATHER.

CURRENTLY...A WEAK FRONTAL FEATURE OR DRYLINE STRETCHES FROM A
SURFACE LOW IN MANITOBA SOUTHWESTWARD INTO EXTREME NORTHWESTERN NORTH
DAKOTA AND NORTHEAST MONTANA. SCATTERED SHOWERS CONTINUE ACROSS
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. AS OF 2PM CLOUD COVER HAS
LIMITED WARMING IN THESE ARES WITH TEMPERATURES IN THE LOWER 80S
WHILE TEMPERATURES ACROSS SOUTHERN NORTH DAKOTA ARE IN THE LOWER 90S.
DEWPOINTS ARE IN THE MID TO UPPER 60S AT ALL SITES WITH THE
EXCEPTION SOUTHWESTERN NORTH DAKOTA WHERE THEY ARE IN THE UPPER 50S.
ALOFT...BROAD UPPER RIDGING CONTINUES ACROSS THE CENTRAL US WITH A
TROUGH ALONG THE WEST COAST.

THE 500 HPA RIDGE IS SLOWLY MOVING EASTWARD TODAY AS UPPER LEVEL
FLOW TRANSITIONS FROM ZONAL TO MORE SOUTHWESTERLY ALLOWING SHORTWAVE
TO EJECT OUT OF THE WESTERN US TROUGH AND MOVE TOWARDS THE NORTHERN
PLAINS. THE MAIN SHORTWAVE OF CONCERN MOVING INTO CENTRAL IDAHO AND
EVIDENT. THIS SHORTWAVE IS SLOWLY MOVING NORTHEASTWARD INTO THIS
EVENING AND MOVING INTO THE NORTHERN PLAINS AROUND 06 UTC TUESDAY.
THE SHORTWAVE LINGERS OVER THE NORTHERN PLAINS INTO TUESDAY
PROVIDING LIFT FOR SHOWER AND THUNDERSTORM ACTIVITY IN NORTH DAKOTA.
THE PREVIOUSLY MENTIONED SURFACE FRONT/WIND SHIFT LINE SLOWLY MOVES
THROUGH THE STATE AND NOT FULLY EXITING THE REGION UNTIL  12 UTC
WEDNESDAY. THIS VERY SLOW MOVING COLD FRONT WILL PROVIDE A FOCUS FOR
DEVELOPING THUNDERSTORMS THROUGH TUESDAY EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING OVER MONTANA AND MOVE INTO WESTERN
NORTH DAKOTA BU 06 UTC. DESPITE WEAK SHEAR AND INSTABILITY SOME
THUNDERSTORMS MAYBE SEVERE EARLY. THE SPC PLACES WESTERN AND CENTRAL
NORTH DAKOTA UNDER SLIGHT RISK THIS EVENING WITH CENTRAL NORTH
DAKOTA IN SLIGHT RISK FOR TUESDAY. INSTABILITY AND SHEAR INCREASE
SLIGHTLY FOR TUESDAY INCREASING THE SEVERE WEATHER POTENTIAL.

THE SHORTWAVE LIFTS INTO CANADA BY 00 UTC WEDNESDAY ALLOWING THE
STRONG CENTRAL US RIDGE TO REBOUND OVER THE NORTHERN PLAINS.
HOWEVER...WAVES EJECTING OUT OF THE WESTERN US TROUGH CONTINUE TO
MOVE TOWARDS THE NORTHERN PLAINS BRINGING A CONTINUE RISK OF SHOWERS
AND THUNDERSTORMS. DURING THE DAY ON THURSDAY THE WESTERN US TROUGH
BEGINS TO MOVE EASTWARD ONCE AGAIN INCREASING CHANCES OF
PRECIPITATION BY THURSDAY NIGHT.

TEMPERATURES ARE EXPECTED TO BE COOLER ON TUESDAY WITH CLOUD COVER
AND ON GOING  PRECIPITATION. HOWEVER THE HOT AND HUMID CONDITIONS
RETURN TO THE NORTHERN PLAINS FOR WEDNESDAY AND THURSDAY AHEAD OF
THE NEXT SYSTEMS. TEMPERATURES RETURN IN THE LOWER TO MID 90S FOR
THE WEDNESDAY AND THURSDAY WITH OVERNIGHT LOWS IN THE LOWER 60S.

.LONG TERM...FRIDAY THROUGH MONDAY
AN UPPER LEVEL TROUGH WILL COVER CENTRAL CANADA AND THE NORTHERN
PLAINS OF THE US ON FRIDAY.  THE TROUGH WILL MOVE SLOWLY EAST
THROUGH MONDAY.  INITIALLY SHORT WAVES MOVING AROUND THE TROUGH
WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA...BUT AS THE TROUGH
MOVES EAST HIGH PRESSURE WILL MOVE DOWN INTO THE AREA FROM CANADA
AND THE CHANCE OF PRECIP WILL DECREASE LEAVING THE FORECAST AREA IN
A DRIER AIRMASS.

&&

.AVIATION...A WEAK SURFACE FRONT OR BOUNDARY SITS OVER EASTERN MONTANA THIS
AFTERNOON WITH WEAK SHOWERS OVER MAINLY NORTH CENTRAL NORTH DAKOTA
IN THE VICINITY OF KISN AND KMOT. VFR CONDITIONS PREVAIL AT ALL TAF
SITES WITH CEILINGS GENERALLY ABOVE 12KFT.

A DISTURBANCE LIFTING OUT OF THE GREAT BASIN THIS AFTERNOON AND
EVIDENT ON WATER VAPOR IS EXPECTED TO HELP INITIATE THUNDERSTORMS
MAINLY AFFECTING KISN...KMOT...AND KDIK AFTER 00 UTC THIS EVENING.
OCCASIONAL MVFR CEILINGS ARE POSSIBLE IN THUNDERSTORMS THIS EVENING
BUT VFR CEILINGS SHOULD CONTINUE THROUGH THE PERIOD. SOME
THUNDERSTORMS MAYBE SEVERE THIS EVENING. SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA AFTER 12 UTC
TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/DC/TSW
Hazardous weather outlook, Aug 9, 3:44 AM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
544 AM CDT MON AUG 9 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
544 AM CDT MON AUG 9 2010 /444 AM MDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...AND A GOOD CHANCE OF
THUNDERSTORMS TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS TUESDAY...SOME POSSIBLY
SEVERE. A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY...THEN AN
ACTIVE WEEK CONTINUES WITH A CHANCE OF THUNDERSTORMS THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

The radar

The Bismarck radar (KBIS), 158 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Dunn

When
August 9, 2:40 PM MST to 2:47 PM MST
Where
Dunn County, 4.17 mi N of Dunn Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.410, -102.620

Hail, Slope

When
August 9, 3:15 PM MST to 3:22 PM MST
Where
Slope County, 9.76 mi SSE of Amidon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.350, -103.240

Hail, Stark

When
August 9, 3:40 PM MST to 3:48 PM MST
Where
Stark County, 12.45 mi S of Belfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.700, -103.190

Thunderstorm Wind, Mountrail

When
August 9, 5:00 PM CST to 5:10 PM CST
Where
Mountrail County, 8.87 mi SE of New Town
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
47.900, -102.330

Large hail accompanied the strong thunderstorm winds. Powerlines were reported down along with a carport blown over.

Hail, Mountrail

When
August 9, 5:00 PM CST to 5:10 PM CST
Where
Mountrail County, 8.87 mi SE of New Town
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.900, -102.330

Hail, Mountrail

When
August 9, 5:00 PM CST to 5:10 PM CST
Where
Mountrail County, 9 mi W of Parshall
Measured
1.75 in hail
Property damage
$65,000
Reported by
Newspaper
Coordinates
47.970, -102.325

The large hail resulted in broken windows to mobile homes.

Thunderstorm Wind, Mountrail

When
August 9, 5:00 PM CST to 5:10 PM CST
Where
Mountrail County, 9 mi W of Parshall
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Crop damage
$75,000
Reported by
Newspaper
Coordinates
47.970, -102.325

Large hail accompanied the strong thunderstorm winds. The wind driven hail resulted in broken windows to area homes and some crop damage.

Hail, Mountrail

When
August 9, 5:30 PM CST to 5:38 PM CST
Where
Mountrail County, 8.3 mi S of Blaisdell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.210, -102.080

Hail, Mountrail

When
August 9, 5:30 PM CST to 5:40 PM CST
Where
Mountrail County, Tagus
Measured
0.88 in hail
Reported by
Public
Coordinates
48.350, -101.930

Hail, Slope

When
August 9, 4:45 PM MST to 4:51 PM MST
Where
Slope County, 8.79 mi ENE of Amidon
Measured
0.88 in hail
Reported by
Public
Coordinates
46.530, -103.150

Thunderstorm Wind, Slope

When
August 9, 4:45 PM MST to 4:52 PM MST
Where
Slope County, 8.79 mi ENE of Amidon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.530, -103.150

An estimated wind speed of 60 mph was reported.

Hail, McKenzie

When
August 9, 5:28 PM MST to 5:36 PM MST
Where
McKenzie County, 13.83 mi N of Grassy Butte
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
47.600, -103.260

Hail, Mountrail

When
August 9, 6:46 PM CST to 6:51 PM CST
Where
Mountrail County, 3.32 mi NNW of Stanley
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
48.360, -102.420

Thunderstorm Wind, Renville

When
August 9, 7:50 PM CST to 7:59 PM CST
Where
Renville County, 11.95 mi SSW of Grano
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.470, -101.710

Hail, Ward

When
August 9, 11:05 PM CST to 11:12 PM CST
Where
Ward County, 4.6 mi NW of Berthold
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.360, -101.810

Thunderstorm Wind, Ward

When
August 9, 11:05 PM CST to 11:12 PM CST
Where
Ward County, 4.6 mi NW of Berthold
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.360, -101.810

Large hail accompanied the strong thunderstorm winds.

Thunderstorm Wind, Ward

When
August 9, 11:07 PM CST to 11:15 PM CST
Where
Ward County, Coulee
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
48.550, -102.020

A trained spotter reported his employer had has barn destroyed by strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250480, 250481, 250482, 250485, 250486, 250495, 250496, 250487, 250488, 250483, 250484, 250489, 250490, 250491, 250492, 250493, 250494.